New Jersey, 2001

Lightning Strike in New Jersey, July 4, 2001

July 4, 2001 · NWS PHI · 1 event in 1 county or zone

Lightning knocked out thepump to the Beach Haven water supply. There was a brief water outage on the 4th as the remaining water in the tower was drained before the pump was repaired.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning knocked out thepump to the Beach Haven water supply. There was a brief water outage on the 4th as the remaining water in the tower was drained before the pump was repaired.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 12:50 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 12:50 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT WED JUL 4 2001

DISC: UPPER LVL CYCLONIC FLOW WILL KEEP TEMPS BEARABLE FOR NEXT
COUPLE OF DAYS BUT OCNLY BRING S/W S MOVING OVER THE REGION.
FIRST ARRIVES ON THE SCENE THIS EVENING. EARLIER SHOWERS/TSTMS
OFFSHORE XCPT SOME LINGERING HVY SHWRS OVER OCEAN/BURLINGTON
COS NJ AND W/B MOVING OFFSHORE SHRTLY. CLDS THINNING OUT OVER
CHESAPEAKE REGION INTO CENTRAL PA. CLD MOTION/UPPER LVL WINDS BRING
SOME SUN TO PHL AREA AROUND 200 PM.

QUESTION OF HOW UNSTABLE ATMOS BECOMES IN ADVANCE OF DEVELOPING
LEE SIDE TROUGHING AND UPPER LVL S/W. REGARDLESS OF INTENSITY...
SHOWERS WITH PSBLY TSHWRS W/B DEVELOPING LATER THIS AFTERNOON
AND MAKING WAY TO ERN AREAS DURING THE PRIME PYROTECHNIC
WINDOW SO W/B ISSUING STATEMENTS IF NECESSARY WITH A TIMING LINE
IF SVR TSTMS/HEAVY RAIN DEVELOPS.

A CONCERN THIS EVENING WILL ALSO BE THE POTENTIAL FOR HEAVY RAIN.
K VALUES CLOSE TO 40 WITH PWS IN EXCESS OF 2 SOME AREAS. GIVEN
STATE OF THE ATMOSPHERE THINK THAT A 4 RAIN IN ISOLATED AREAS
CERTAINLY NOT OUT OF THE QUESTION. WILL INCLUDE THAT LIKELYHOOD
IN FOLLOWUP STATEMENT WHEN ZONES ARE READY.

THU BEGINS SUNNY WITH SOME INSTABILITY SHOWERS DEVELOPING IN THE
SRN END OF CFA DURING THE AFTERNOON. ONLY PUTTING 30/40 POP AT
BEST.

ENJOY THE 4TH...

.PHI...NONE.

SEE YA

EBERWINE

In the hours before

Special weather statement, Jul 4, 10:15 AM EST, 5 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-042300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1115 AM EDT WED JUL 4 2001

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING WITH
   THE GREATEST RISK OF SEVERE STORMS SOUTHERN AREAS...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS INDICATED THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE MID-ATLANTIC REGION LATER TODAY.

TYPICAL JULY FOURTH WEATHER WILL BE THE RULE THIS AFTERNOON WITH
TEMPERATURES RISING INTO THE 80S...SOMEWHAT HUMID AND A CHANCE
OF THUNDERSTORMS. SKIES HAVE BEEN CLEARING OVER PARTS OF PENNSYLVANIA
AND MARYLAND AND THIS WILL ALLOW THE TEMPERATURES TO RISE AND THE
AIR BECOME UNSTABLE.

IF THE THUNDERSTORMS DO DEVELOP SOME ACTIVITIES THIS EVENING
COULD BE DELAYED OR POSTPONED.

STAY TUNED TO NOAA WEATHER RADIO IN THE EVENT SEVERE T>HUNDERSTORM
WATCHES...OR WARNINGS BECOME NECESSARY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE
Special weather statement, Jul 4, 1:55 PM EST, 1 hour 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT WED JUL 4 2001

...SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AGAIN LATER THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THE
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY VERY HEAVY RAIN ESPECIALLY
OVER SOUTHEAST PENNSYLVANIA...MARYLANDS EASTERN SHORE...DELAWARE...
AND SOUTHERN NEW JERSEY. RAINFALL AMOUNTS MAY BE OVER AN INCH IN
MANY AREAS...WITH AS MUCH AS THREE INCHES IN SOME SPOTS.

AS OF 245 PM A SMALL CLUSTER OF THUNDERSTORMS WAS EXITING THE NEW
JERSEY COAST AROUND BARNEGAT INLET. ANOTHER ISOLATED SHOWER WAS
NEAR HAMMONTON NEW JERSEY.

THE SHOWERS WILL BE MOVING INTO OR DEVELOPING OVER THE REGION AFTER
330 PM THEN MOVE EAST. IN ADDITION TO THE RAIN...SOME THUNDERSTORMS
MAY ALSO BE ACCOMPANIED BY STRONG WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO IN THE EVENT SEVERE THUNDERSTORM
WATCHES...OR WARNINGS BECOME NECESSARY AND FOR STATEMENTS PINPOINTING
THE AREAS OF HEAVIEST RAIN.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE
Special weather statement, Jul 4, 3:11 PM EST, 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-050415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT WED JUL 4 2001

...SHOWERS AND THUNDERSTORMS DEVELOPING...

AT 410 PM SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN A LINE FROM
THE SUSQUEHANNA VALLEY TO NORTHERN VIRGINIA. A SMALL CLUSTER OF
THUNDERSTORMS WAS LOCATED ALONG THE BURLINGTON/OCEAN COUNTY BORDER
IN NEW JERSEY.

THE STORMS IN NEW JERSEY WERE MOVING TO THE NORTHEAST AT ONLY 20
MPH SO THESE WILL BRING HEAVY RAIN FOR THE NEXT HOUR.

UNLESS OTHER STORMS DEVELOP...THE LINE OF THUNDERSTORMS WILL MOVE
INTO THE WESTERN PART OF BERKS COUNTY PENNSYLVANIA AROUND 5
PM...CECIL COUNTY MARYLAND BETWEEN 5 AND 530...AND THE PHILADELPHIA
AREA BETWEEN 530 AND 6 PM.

NOT ALL AREAS WILL EXPERIENCE SEVERE THUNDERSTORMS OR HEAVY RAIN
BUT PINPOINTING WHERE THE STRONGEST STORMS WILL BE IS STILL UNCERTAIN
AT THIS TIME SO WE ASK THAT YOU STAY TUNED TO NOAA WEATHER RADIO IN
THE EVENT SEVERE THUNDERSTORM WATCHES...OR WARNINGS BECOME NECESSARY
AND FOR STATEMENTS PINPOINTING THE AREAS OF HEAVIEST RAIN.

FOR ADDITIONAL WEATHER INFORMATION,u CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
July 4, 3:30 PM EST
Where
Ocean County, Beach Haven
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266692.